Scenario: I just took a new medication prescribed by my doctor. One hour later, I have some nausea. Does this mean I am allergic to it?
First, let’s discuss what a drug allergy is. A drug allergy is the abnormal reaction of your immune system to a medication. Any medication- over-the-counter, prescription or herbal- is capable of inducing a drug allergy.
A drug allergy is not the same as a drug side effect or adverse effect, a known possible reaction listed on a drug label. The majority of reactions caused by medications are adverse effects. True drug allergies are rare and are caused by an abnormal response of the immune system.
Drug allergy signs and symptoms may include skin rash, hives, itching, fever, swelling, shortness of breath, wheezing, running nose, and itchy, watery eyes. Anaphylaxis is a rare, life-threatening reaction to a drug allergy that causes the widespread dysfunction of body systems. Typically, adverse effects of drugs are more common and can be expected, whereas a true medication allergy is a rare, unexpected reaction.
So, if you took a new medication and had nausea (or any other adverse effect) it is important to notify your doctor. Your doctor will determine if you have a true drug allergy and if should not take that medication anymore, or if you are having a side effect. In either case, a different type of medication can be prescribed that you may tolerate better.
Mayo Foundation for Medical Education and Research. (2020, October 15). Drug allergy. Mayo Clinic. Retrieved March 2, 2022
This article reviewed by Dr. Jim Liu, MD and Ms. Deb Dooley, APRN.
There’s nothing more important than our good health – that’s our principal capital asset.
#medical #telehealth #umedoc
February 1, 2023
January 30, 2023
January 25, 2023